Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 27, 2018, 1:53 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 1:53 PM MDT (19:53 UTC)
- Expired
- Jul 27, 2018, 2:45 PM MDT
- In force
- 52 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 167 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:04 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 735 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
074
WUUS55 KBOU 271953
SVRBOU
COC095-115-272045-
/O.NEW.KBOU.SV.W.0231.180727T1953Z-180727T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
153 PM MDT FRI JUL 27 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Phillips County in northeastern Colorado...
Southwestern Sedgwick County in northeastern Colorado...
* Until 245 PM MDT.
* At 152 PM MDT, a severe thunderstorm was located 4 miles west of
Marks Butte, or 18 miles south of Chappell, moving southeast at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Holyoke, Sedgwick, Paoli, Amherst, Fairfield, Marks Butte and
Sixteen-Mile Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4086 10265 4094 10255 4083 10230 4068 10209
4046 10240 4061 10254 4076 10265
TIME...MOT...LOC 1952Z 316DEG 32KT 4084 10259
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
996
WWUS55 KBOU 272039
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
239 PM MDT FRI JUL 27 2018
COC095-115-272048-
/O.EXP.KBOU.SV.W.0231.000000T0000Z-180727T2045Z/
Phillips CO-Sedgwick CO-
239 PM MDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR PHILLIPS AND SOUTHWESTERN
SEDGWICK COUNTIES WILL EXPIRE AT 245 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM MDT for northeastern
Colorado.
LAT...LON 4086 10265 4094 10255 4083 10230 4068 10209
4046 10240 4061 10254 4076 10265
TIME...MOT...LOC 2038Z 316DEG 32KT 4055 10223
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 11:22 AM MDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 27, 11:22 AM MDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1122 AM MDT Fri Jul 27 2018 .UPDATE... Issued at 1115 AM MDT Fri Jul 27 2018 Lots of details to be figured out for the short term forecast, however, current observations both on satellite and radar have resulted in an increase in severe storm threat for the day. Additional moisture in the low levels this morning, and visible trapped waves over southern Wyoming as far west at almost to Laramie, has given reason to pull the risk of severe weather back to the west over the plains today. The urban corridor will now be in a Slight Risk with the eastern plains in an Enhanced and up to a Moderate Risk of severe storms. The speed max aloft passing today will take advantage of this available moisture, along with the high shear produced through the column for severe storms. More mid to high level moisture seen upstream on satellite has put some concerns on the amount of heating, and could downscale the area of severe potential. Forecast highs for the urban corridor seemed a bit high with the current temps and incoming cirrus from southwestern Wyoming, so cooled them a bit. However, modifying a forecast sounding with temperatures slightly cooler than the forecast still results in CAPE values over 2500 J/kg. But that's also assuming dewpoints to stay around 56....which may be lowered with some drying westerly winds that are expected. This will depend on the position and movement of the surface lee trough, which may take longer at this point to push out. But overall, viewing this mornings sounding shows quite a bit of cooling aloft, helping to boost our potential CAPE today. Current thunderstorms over northeastern Colorado may push an outflow back west to help spark convection over the northern plains by 1pm, which would then set everything in motion a bit early. Overall, have increased PoPs and chance of severe storms over the plains, especially over the western portions. && .SHORT TERM...(Today and tonight) Issued at 310 AM MDT Fri Jul 27 2018 Northwest flow aloft will prevail today around a high over the Desert Southwest. A subtle short wave trough near Yellowstone will move southeast and may help trigger thunderstorms over far northeast Colorado this afternoon and evening. At the surface, a lee side surface trough forms over the eastern plains, roughly along a line from Fort Morgan to Limon. Westerly low level flow will bring drier air today to areas west of the surface trough. Precipitable water values fall to three-quarters of an inch or less by early afternoon along the Front Range and the near by plains. Southerly low level flow east of the surface trough will transport upper 50s to lower 60s dew points into far eastern Colorado. This will lead to ML CAPE of 2000-3000 J/kg. In the drier air to the west ML CAPE looks to be 300-800 J/kg. Weak convection is expected to initiate over the foothills and mountains and progress eastward. Some severe thunderstorms appear likely for far eastern Colorado today due to the good instability and strong shear. Storms are expected to first fire along the surface trough and also from the lift with the passing short wave. The storms will then progress south to southeast this afternoon and evening. Baseball size hail, wind gusts to 80 mph, and very heavy rain will be possible with the severe thunderstorms. Tornadoes will also be possible with the discrete supercells that form. Outflow from the thunderstorms on the plains is expected to produce a strong outflow boundary, which will bring east winds and low level moisture back to the Front Range. This may help trigger additional thunderstorms this evening and will keep scattered storms in the forecast. The increase in low level moisture may produce low clouds late tonight and into Saturday morning. .LONG TERM...(Saturday through Thursday) Issued at 310 AM MDT Fri Jul 27 2018 On Saturday, a moderate northwesterly flow aloft will remain over the cwa. Interactive forecast soundings still show sufficient moisture and instability to fuel thunderstorms. Soundings show CAPEs around 1400 j/kg at Denver and Akron Saturday afternoon, with higher values around 2500 j/kg at Limon. SPC keeps most of the northeast plains under a marginal risk for severe and this looks reasonable. Main issue will be strong thunderstorm winds, hail to quarter size and locally heavy rain. Flooding should be more localized, as storm motions will help negate the threat somewhat with speeds of 20-25 kts. A cool front is still expected to push into the Front Range from the east on Sunday morning. Models show low level moisture increasing across the northeast plains. Cooler temperatures with some stability initially. By late Sunday afternoon and evening, elevated convection should help initiate thunderstorm activity over the northeast plains. Severe thunderstorm threat may lessen, but higher precipitable water values may again elevate the flood threat. By early next week the flow aloft will weaken and become more northerly the upper level ridge builds over the west. Monday is expected to remain cool then a temperatures will climb back to around 90 Tuesday through Thursday. Not much in the way of thunderstorm coverage on Tuesday and Wednesday, with a better chance on Thursday. By that time, the ridge will flatten a bit with less mid level subsidence and increasing subtropical moisture under the ridge to fuel thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1115 AM MDT Fri Jul 27 2018 Lower ceilings have burned off with help of increased midlevel clouds and an increase in southerly winds. Isolated to scattered thunderstorms are expected after 20Z. Outflows from thunderstorms are expected to produce a few wind shifts. A strong push from the east appears likely after 22Z from thunderstorms over the eastern plains. One of the hires models indicating another push of activity pushing across the airports after 03z, but confidence is low on this, so will not put this in the TAF right now. Expecting an increase in low level moisture tonight from a push from the east which should bring low clouds towards 12Z Saturday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Kriederman SHORT TERM...Meier LONG TERM...Cooper AVIATION...Kriederman
Hazardous weather outlook, Jul 27, 11:32 AM MDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1132 AM MDT Fri Jul 27 2018 COZ030>051-281745- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1132 AM MDT Fri Jul 27 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms over the far northeastern plains this morning will likely continue into the severe activity expected this afternoon, while thunderstorms should begin forming over the high terrain around noon before spreading east across the plains. Severe strength thunderstorms are then expected to track south to southeast across the plains of Colorado this afternoon and evening, likely after 2 pm. The strongest storms are expected east of a line from Cheyenne down to Limon where baseball size hail, wind gusts to 80 mph, a few tornadoes and very heavy rain will be possible with the severe thunderstorms. Further west toward the urban corridor, hail up to ping pong size, gusts up to 65 mph and brief heavy rain will be possible. The strongest storms should be dissipated or moved east into Kansas by 9pm, with some isolated showers/weak storms still possible overnight. An increase in moisture in upslope flow over the plains overnight will likely result in low clouds and patchy fog in the early morning hours, possibly affecting driving conditions in low visibilities. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered thunderstorms and the potential for severe weather will remain in the forecast through this weekend. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The potential for severe thunderstorms will be found from the Front Range Foothills eastward across the plains, with the peak threat of severe weather between 1 PM and 9 PM each day. On Monday, it will remain relatively cool but drier conditions will prevail. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required across northeast Colorado by 1 PM.
In the hours before
Local storm report, Jul 27, 8:57 AM MDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
857 AM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL 2 SE TIMNATH 40.51N 104.96W
07/26/2018 M1.25 INCH LARIMER CO TRAINED SPOTTER
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Jul 26, 6:43 PM MDT | Tornado Warning | BOU | Weld | 17 min |
| Jul 26, 6:50 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 40 min |
| Jul 26, 7:12 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Jul 26, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 30 min |
| Jul 26, 8:24 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jul 26, 9:10 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Denver | 35 min |
| Jul 26, 9:45 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 30 min |
| Jul 26, 10:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 52 min |
| Jul 27, 3:08 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 37 min |
| Jul 27, 3:26 PM MDT | Tornado Warning | BOU | Morgan, Weld | 34 min |
| Jul 27, 3:43 PM MDT | Tornado Warning | BOU | Washington | 32 min |
| Jul 27, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Morgan, Weld | 25 min |
| Jul 27, 3:47 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
| Jul 27, 4:08 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 41 min |
| Jul 27, 4:10 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 35 min |
| Jul 27, 4:28 PM MDT | Tornado Warning | BOU | Arapahoe | 32 min |
| Jul 27, 4:35 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jul 27, 4:57 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Jefferson | 33 min |
| Jul 27, 4:57 PM MDT | Tornado Warning | BOU | Lincoln | 19 min |
| Jul 27, 5:09 PM MDT | Areal Flood Advisory | BOU | Washington | 2 hr |
| Jul 27, 5:29 PM MDT | Areal Flood Advisory | BOU | Lincoln | 2 hr |
| Jul 27, 5:56 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.